Texas, 2004Tornadoes and Damaging Winds in Texas, November 23, 2004
November 23, 2004 · NWS HGX · 5 events in 5 counties and zones
3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 23, 9:50 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Nov 23, 9:50 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
950 AM CST TUE NOV 23 2004
.DISCUSSION...
SENT OUT ANOTHER ZONE UPDATE TO INCLUDE ALL ZONES IN A TORNADO
WATCH. WATCH NUMBERS 883 AND 884 IN EFFECT UNTIL 3 PM. 46
&&
.PREV DISCUSSION...
UPDATED THE ZONES TO INCLUDE TORNADO WATCH NUMBER 883 VALID UNTIL 3
PM THIS AFTERNOON. WILL LIKELY HAVE OTHER WATCHES LATER THIS MORNING
INTO THE AFTERNOON. 46
&&
.PREV DISCUSSION...
CONVECTION HAS DECREASED IN COVERAGE CONSIDERABLY THE LAST HOUR OR
SO OVER CWFA. HOWEVER...CONVECTION STARTING TO FLARE UP JUST WEST OF
CWFA WHILE PROPAGATING TOWARD OUR WESTERN ZONES. LOW LEVEL MOISTURE
POOLING STILL CONTINUING OVER COASTAL ZONES WITH WHERE WEAK
TROUGHING IS EVIDENT. BASED ON DEWPOINTS...IT APPEARS THAT A WARM
FRONTAL BOUNDARY IS STILL OVER THIS AREA WHILE ANOTHER WARM FRONT
IS DEVELOPING JUST NORTHWEST OF OUR CWFA. STRONG UPPER LOW
APPROACHING WEST TEXAS EARLY THIS MORNING. UPPER FLOW BECOMING MORE
DIFFLUENT AS THIS LOW MOVES CLOSER TO OUR REGION. STRONG DIVERGENT
FIELD WILL BE OVER OUR REGION TODAY AND THIS EVENING. SOUTHERLY LOW
LEVEL JET INCREASING TO 35 KTS LATE TODAY. K INDEX VALUES NEAR MID 30S
(C) JUST EAST OF DRY PUNCH. INCREASING SHEAR WILL GIVE OUR REGION A
MODERATE RISK OF SEVERE WEATHER (SEE SWODY1). WE SHALL EXTEND THE
FLASH FLOOD WATCH (AREAWIDE) THROUGH 9 PM THIS EVENING. THIS
PROBABLY WILL BE ADJUSTED LATER TODAY. VEERING LOW LEVEL FLOW
EVENTUALLY WILL BECOME WESTERLY AFTER MIDNIGHT BEHIND CONVECTIVE
BANDS THAT ARE EXPECTED TO DEVELOP. COLD AIR ADVECTION AND DRYING
WILL BE EVIDENT ON WEDNESDAY WITH OVERNIGHT LOWS DROPPING TO BELOW
SEASONAL VALUES THURSDAY MORNING. HIGH PRESSURE CENTER MOVING TO SE
CONUS FRIDAY WILL RESULT IN AN ONSHORE FLOW AND CONSEQUENT
MOISTENING AT LOWER LEVELS (AS PER GFS). HOWEVER...SW FLOW AT
BOUNDARY LAYER WILL KEEP DEEPER MOISTURE TO COASTAL WATERS HENCE WE
EXPECT ONLY LOW POPS (MAINLY CONFINED TO COASTAL REGION) LATE FRIDAY
AND INTO EARLY SATURDAY). NEXT FRONT IS EXPECTED TO MOVE ACROSS CWFA
LATE SATURDAY. HIGH PRESSURE BEHIND THIS FRONT WILL EVENTUALLY SHIFT
TO EAST OF REGION EARLY NEXT WEEK. GFS INDICATE COASTAL TROUGH
DEVELOPING DURING THAT PERIOD WITH SOUTHWEST FLOW ALOFT.
37/42/38/45
&&
.MARINE...
SURFACE PRESSURE GRADIENT WILL TIGHTEN TODAY AS THE STRONG STORM
SYSTEM STRENGTHENS TO OUR WEST. ANTICIPATE WINDS REACHING ADVISORY
CRITERIA OVER THE 00-60 NM GULF WATERS AND REACHING CAUTION CRITERIA
IN THE BAYS. THERE WILL LIKELY BE A SQUALL LINE DEVELOPING WITH A
COLD FRONT THAT WILL MOVE INTO THE COASTAL WATERS TONIGHT...AND
SPECIAL MARINE WARNINGS WILL PROBABLY BE REQUIRED AS THIS LINE MOVES
ON THROUGH. WILL LIKELY HAVE WINDS AT ADVISORY LEVELS FOR ALL WATERS
ON WEDNESDAY BEHIND THE FRONT...AND THEN THE WINDS SHOULD BEGIN TO
DIMINISH LATE WEDNESDAY NIGHT OR EARLY THURSDAY AS THE FRONT MOVES
WELL TO THE EAST AND HIGH PRESSURE SETTLES INTO THE STATE. 42
&&
.AVIATION...
ONE MORE MESSY DAY FOR THE AVIATION COMMUNITY. SHOWERS AND A FEW
THUNDERSTORMS HAVE BEGUN TO DEVELOP AGAIN TO THE WEST AND ARE MOVING
RAPIDLY TO THE NORTHEAST TOWARD SOUTHEAST TEXAS. EXPECT PERIODS OF
SHOWERS AND THUNDERSTORMS AT THE AIRPORTS THROUGH AROUND 24/06-08Z.
STRONG GUSTY WINDS COULD BE FOUND IN SOME OF THE STRONGER
THUNDERSTORMS...MOST LIKELY THIS AFTERNOON AND THIS EVENING. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 53 60 38 60 / 90 60 05 00 00
HOUSTON (IAH) 77 57 65 42 60 / 80 80 05 00 00
GALVESTON (GLS) 78 61 70 49 60 / 80 80 05 00 00
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR ALL COUNTIES AND ADJACENT COASTAL WATERS UNTIL 3 PM.
FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 9 PM.
SCA 00-60 NM WATERS.
SCEC BAYS.
&&
Hazardous weather outlook, Nov 23, 4:55 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CST TUE NOV 23 2004
TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
455 AM CST TUE NOV 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
...A FLOOD WATCH IN EFFECT UNTIL 9 PM CST...
AN APPROACHING STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN THE
DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHEAST
TEXAS TODAY AND THIS EVENING. WITH THE SOIL ALREADY SATURATED...
ADDITIONAL HEAVY RAINS WILL LEAD TO A FLOOD SITUATION. EXPECTED
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP
TO 5 INCHES. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT
ENDING THE FLOOD THREAT.
AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL
HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING. TORNADOES WILL BE THE PRIMARY THREAT ALTHOUGH SOME THREAT
OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL.
DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD
AND SEVERE WEATHER THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Nov 23, 8:53 AM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
853 AM CST TUE NOV 23 2004
TXZ163-164-176-177-195>199-210>212-232100-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-
MONTGOMERY-TRINITY-WALKER-WALLER-WASHINGTON-
853 AM CST TUE NOV 23 2004
...TORNADO WATCH 883 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST
TEXAS...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER
LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS
AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR
ISOLATED TORNADO DEVELOPMENT.
IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN...
BRAZOS...BURLESON...COLORADO...GRIMES...HOUSTON...MADISON...
MONTGOMERY...TRINITY...WALKER...WALLER...AND WASHINGTON.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.
Special weather statement, Nov 23, 9:44 AM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
944 AM CST TUE NOV 23 2004
GMZ330-335-350-355-TXZ178-179-200-213-214-226-227-235>238-232100-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS-JACKSON-
LIBERTY-MATAGORDA-MATAGORDA BAY-POLK-SAN JACINTO-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
944 AM CST TUE NOV 23 2004
...TORNADO WATCH 884 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST
TEXAS...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER
LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS
AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR
ISOLATED TORNADO DEVELOPMENT.
IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE
BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...JACKSON...
LIBERTY...MATAGORDA...POLK...SAN JACINTO...GALVESTON BAY...MATAGORDA
BAY...AND THE GULF WATERS FROM HIGH ISLAND TO THE MATAGORDA SHIP
CHANNEL OUT TO 20 NM.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.
Tornado, Montgomery
- When
- November 23, 1:10 PM CST
- Where
- Montgomery County, 1 mi E of Cut and Shoot
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Property damage
- $40,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.333, -95.333
Trees and signs down on Highway 105. Building and roof damage to local area flea market and surrounding residences.
Tornado, Polk
- When
- November 23, 1:49 PM CST
- Where
- Polk County, Lake Livingston Dam
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 15 yd
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.633, -95.000
Waterspout came ashore on east shore of Lake Livingston.
Tornado, San Jacinto
- When
- November 23, 1:55 PM CST
- Where
- San Jacinto County, 1 mi N of Lake Livingston Dam
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.650, -95.000
Tornado spotted just north of the dam.
Thunderstorm Wind, Harris
- When
- November 23, 11:00 PM CST
- Where
- Harris County, Baytown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.717, -95.050
At least 11 trees uprooted across town with damaged traffic light fixtures. Report of trees down on carports with vehicle damage.
Thunderstorm Wind, Chambers
- When
- November 23, 11:15 PM CST
- Where
- Chambers County, Anahuac
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $35,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.767, -94.683
Tree on carport with damage to two vehicles. Storage building had roof damage. Four power poles on Poskey Road were snapped.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, November 23, 20041 death · 20 injured · $5.0 million · F3 · 1 event
- Tornadoes and Flash Flooding in Mississippi, November 23 to 24, 20041 death · 6 injured · $13 million · F3 · 71 events
- Tornado in Texas, November 23, 20041 death · $500,000 · F2 · 1 event
- Tornadoes and Flash Flooding in Texas, November 23, 2004$499,000 · F2 · 41 events
- Tornado in Louisiana, November 23, 20043 injured · $500,000 · F2 · 1 event
- Tornado in Louisiana, November 23, 20041 injured · $1.0 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Louisiana, November 23, 2004$800,000 · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.1 million · F1 · 1 event
- Tornadoes and Hail in Alabama, November 23, 2004$400,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425387, 5425388, 5425389, 5425390, 5425391.